An FDA drug safety communication cites more than 70 cases of ketoacidosis and 19 "life-threatening" cases of urosepsis and pyelonephritis.
Calls attention to ketoacidosis, UTI risks
The FDA said Friday that SGLT2 (sodium-glucose cotransporter-2) inhibitors such as empagliflozin (Jardiance), dapagliflozin (Farxiga), and canagliflozin (Invokana) will need new warnings on the risks of ketoacidosis, urinary tract infections, and other serious illnesses.
More than 70 cases of ketoacidosis have been reported to the agency, as well as 19 "life-threatening" cases of urosepsis and pyelonephritis, according to an FDA drug safety communication.
The 19 cases of serious urinary tract infections occurred only in patients treated with canagliflozin or dapagliflozin, although the FDA stopped short of saying that empagliflozin was free of such risk. Although none were fatal, four patients needed intensive care treatment and all were hospitalized. No data were available on patients’ prior history of urinary infections, and the review did not identify other factors that might predispose patients to such infections.
The SGLT2 inhibitor class of agents is used to treat both type 1 and type 2 diabetes. The drugs cause glucose to be excreted in the urine, lowering blood levels.
The agency had issued a previous warning in May about ketoacidosis with these drugs, which also include combination products such as Invokamet, Xigduo, Synjardy, and Glyxambi in which metformin or linagliptin are added.
Review of the adverse event reports disclosed that the median time between the start of SGLT2 inhibitor therapy and onset of ketoacidosis was 43 days (range 1 day to 1 year). Drug dose did not seem to be related to the risk of ketoacidosis, the agency said.
However, the review did identify some other potential risk factors. These included:
âº Low carbohydrate diet or reduction in overall caloric intake
âº Reduction or discontinuation of insulin therapy
âº Discontinuing an oral insulin secretagogue
âº Alcohol use
The FDA recommended that physicians consider these risk factors before prescribing SGLT2 inhibitors and that patients taking these agents and complaining of symptoms consistent with ketoacidosis be formally evaluated. The agency also said that the drugs should be stopped if ketoacidosis is suspected.
And, when patients on these drugs have risk factors known to increase risk of ketoacidosis - such as prolonged fasting because of surgery or acute illness - clinicians should consider monitoring the patients closely or stopping the drugs altogether.
The American Association of Clinical Endocrinologists released a statement earlier this year on the association between SGLT-2 inhibitors and ketoacidosis. It can be read here.
last updated 12.07.2015
This article was first published on MedPage Today and reprinted with permission from UBM Medica.Free registration is required.